Dr Mahto on how acne treatments can affect darker skins

How acne treatments can affect darker skins

Tuesday, October 2, 2018

Dr Anjali Mahto, Consultant Dermatologist at the Cadogan Clinic shared her expert advice with the Metro on how acne treatments can affect darker skins.

The feature referenced NHS figures which suggest that up to 85% of people aged 12-25 years suffer from acne. These high figures, compounded with the fact that adult acne is on the rise, means a high proportion of people understand first-hand the difficulties in living with this skin condition, which often affects confidence and self-esteem. However, it can be even more difficult for people when acne treatments leave permanent pigmentation.

In the feature, the journalist talks about her experience of skin pigmentation, a side effect of using an acne treatment called PanOxyl (10%) which was prescribed by her doctor. The medication contains benzoyl peroxide, an ingredient which is also a powerful bleaching agent. Whilst the treatment did help clear her acne, the journalist was left with hypopigmentation, a lightening of the skin which presented in patches over her face.

Dr Anjali Mahto, explained: ‘What can happen with both Asian and black skin is, our skin is much more sensitive to discolouration if irritation or inflammation has occurred. So if you’ve used a treatment like benzoyl peroxide for a long period of time it becomes an irritant.’

Dr Mahto advises people with darker skin tones seek professional help from experts who have experience in treating dark skin to get the very best results and advice.

Read the full article.

To book a consultation with Dr Mahto please call.